Indiana, 2008Flash Flooding and Flooding in Indiana, March 18 to 19, 2008
March 18 to 19, 2008 · NWS ILN · 8 events in 6 counties and zones
Several waves of low pressure moved along a stationary front located through the Ohio Valley. These waves of low pressure brought an extended period of heavy rain to the region, with rainfall totals between four and seven inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of low pressure moved along a stationary front located through the Ohio Valley. These waves of low pressure brought an extended period of heavy rain to the region, with rainfall totals between four and seven inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 5:52 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 18, 5:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT TUE MAR 18 2008
.SYNOPSIS...
LOW PRESSURE MOVING ACROSS A FRONTAL BOUNDARY WILL BE A FOCUS FOR
HEAVY RAIN ACROSS THE OHIO VALLEY OVERNIGHT INTO WEDNESDAY. THERE
WILL ALSO BE A CHANCE OF THUNDERSTORMS. DRIER AIR WILL SETTLE IN
THURSDAY...AS HIGH PRESSURE BUILDS IN.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TONIGHT...THE MODELS ARE IN GENERAL AGREEMENT THAT THE AXIS OF
HEAVIEST RAIN WILL SLOWLY SHIFT NORTHWARD INTO SOUTHERN AND CENTRAL
OHIO AND INDIANA. IN SW OHIO...KY AND SE INDIANA...RAINFALL WILL
GENERALLY BE AROUND 2 INCHES...MORE POSSIBLE IN SPOTS...WITH
SOMEWHAT LESSER AMOUNTS ELSEWHERE. OBVIOUSLY...RIVER AND AERIAL
FLOODING WILL BE A PROBLEM...AND A FLOOD WATCH IS IN EFFECT UNTIL
WEDNESDAY AFTERNOON. INSTABILITY IS LIMITED AT BEST...BUT HAVE
MAINTAINED A CHANCE OF THUNDER. LOWS WILL NOT DROP VERY MUCH FROM
CURRENT TEMPS...PARTICULARLY SOUTH OF I-70.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY...THE HEAVY RAIN WILL TAPER OFF IN THE AFTERNOON AS LOW
PRESSURE SLIDES OFF TO THE NE. LOCALIZED RAINFALL AMOUNTS COULD BE
IN EXCESS OF 5 INCHES. WITH THE ALREADY SATURATED GROUND...RIVER
FLOODING WILL BE LIKELY. THERE WILL BE LITTLE IF ANY DIURNAL BUMP
TO TEMPS...FALLING IN THE AFTERNOON...AS SNOW SHOWERS WORK
IN...WITH LITTLE ACCUMULATION EXPECTED THROUGH THE EVENING.
HIGH PRESSURE WILL BUILD FOR THURSDAY WITH SEASONABLE COLD
TEMPERATURE AND PARTLY CLOUDY SKIES...MORE PREVALENT ACROSS NORTHERN
OHIO. THERE CLOUD BE SOME LIGHT SNOW PUSHING IN LATE THURSDAY NIGHT
IN NW OHIO...AS TEMPS FALL INTO THE 30S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
WITH 12Z GFS IN RELATIVELY GOOD AGREEMENT WITH THE ECMWF...LOW
PRESSURE WILL BRING THE LIKELIHOOD FOR RAIN MIXING WITH SNOW FRIDAY
AND SATURDAY. AFTER A BRIEF DRY PERIOD SATURDAY NIGHT...DISTURBANCES
TRAVELING THROUGH A NORTHWEST FLOW ALOFT WILL PROVIDE A LOW CHANCE
FOR MORE RAIN MIXING WITH SNOW SUNDAY THROUGH MONDAY. LIGHT SNOW
CHANGING TO RAIN MAY OCCUR MONDAY NIGHT AND TUESDAY WHEN ANOTHER LOW
IS PROGGED TO MOVE THROUGH THE GREAT LAKES.
GENERALLY RAISED GRIDDED MOS TEMPERATURE GUIDANCE TOWARD WARMER MEX.
WITH LACK OF STRONG WARM ADVECTION...EXPECT READINGS TO STAY BELOW
CLIMATOLOGICAL NORMALS WHICH WILL BE IN THE MID TO UPPER 50S FOR
HIGHS.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VERY MOIST SOUTHWESTERLY FLOW ALOFT TO CONTINUE OVERNIGHT INTO
WED AHD OF UPPER TROF TO THE WEST. UPPER LOW OVER TEXAS TO OPEN
UP AND LIFT NE INTO THE LOWER MS VLY BY WED MORNING AND THEN
GETTING ABSORBED INTO NRN TROF OVER THE OHIO VALLEY WED AFTN.
PRECIPITATION EFFICIENCY VALUES AROUND 1.5 INCHES TO CONTINUE
INTO WED MORNING. AXIS OF 925 MB CONVERGENCE AT NOSE OF 55KT
JET HAS BEEN THE FOCUS FOR HEAVIER RAIN ACRS THE SOUTH TODAY.
THIS AXIS OF HEAVIER RAIN SHOWING TRENDS FOR SHIFTING A LTL
NORTH THIS EVENING. NUMERICAL MODEL SOLNS SHOW THIS SLIGHT
NORTHWARD SHIFT THIS EVENING BEFORE FAVORABLE DYNAMICS SWEEP
IN FROM THE WEST LATE TNGT INTO WEDNESDAY. ELEVATED INSTBY
IS INDICATED ACRS THE SOUTH LATE TNGT. THEREFORE...A FEW
EMBEDDED TSTMS ARE NOT OUT OF THE QUESTION BUT DUE TO UNCERTAINTY
AND LIMITED COVERAGE HAVE NOT MENTIONED THUNDERSTORMS IN TAFS.
EXPECT CIGS TO LOWER INTO LIFR CATEGORY OVERNIGHT AND HOLD THRU
WED MORNING. RAIN WL LKLY BRIEFLY CHANGEOVER TO SNOW BEFORE
DIMINISHING LATE WED AFTN.
A COLD FRONT WILL PUSH THROUGH LATE TONIGHT/EARLY TOMORROW
MORNING. GRADIENT INCREASES IN THE WAKE OF THIS FRONT WITH
NW TO N WINDS OF 15 TO 25KTS EXPECTED WED AFTERNOON.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES WILL LIKELY CONTINUE INTO
WEDNESDAY EVENING. MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE
FRIDAY NIGHT AND SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ089>100.
IN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...ARHazardous weather outlook, Mar 18, 4:09 AM EST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT TUE MAR 18 2008
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-190915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
509 AM EDT TUE MAR 18 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.
INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-190915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
509 AM EDT TUE MAR 18 2008
...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH WEDNESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.
RYAN
Flood, Dearborn
- When
- March 18, 7:00 PM EST to 10:00 PM EST
- Where
- Dearborn County, 1.35 mi SSW of Aurora to 1.55 mi ENE of Wrights Corners
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.051, -84.905
Numerous roads were flooded across the county.
Flood, Ripley
- When
- March 18, 8:00 PM EST to 10:00 PM EST
- Where
- Ripley County, 2.06 mi SW of Batesville to 2.24 mi ESE of Spades
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.275, -85.242
Roads were flooded countywide.
Flood, Union
- When
- March 18, 8:00 PM EST to March 19, 3:00 PM EST
- Where
- Union County, 1.29 mi E of Dunlapsville to 0.34 mi N of Brownsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.600, -84.976
Numerous roads flooded, including Brownsville Road in Yankeetown and State Route 44 at Nine Mile Bridge.
Flood, Franklin
- When
- March 18, 8:00 PM EST to March 19, 3:00 PM EST
- Where
- Franklin County, 0.83 mi NE of Oldenburg to 1.62 mi W of Laurel
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.340, -85.191
Multiple roads across the county were flooded and closed.
Flood, Fayette
- When
- March 18, 8:30 PM EST to March 19, 3:00 PM EST
- Where
- Fayette County, 1.35 mi NNW of Harrisburg to 0.43 mi NE of Waterloo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.698, -85.191
Several creeks had risen out of their banks across the southern part of the county. State Route 121 near Alpine and Road 425S near State Route 1 were both flooded.
Flash Flood, Dearborn
- When
- March 18, 11:00 PM EST to March 19, 6:00 PM EST
- Where
- Dearborn County, 2.99 mi N of Homestead to 0.79 mi E of Guilford
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.173, -84.832
Numerous roads were flooded. Eight roads across the southern and eastern portions of the county were closed due to high water.
Flood, Wayne
- When
- March 18, 11:00 PM EST to March 19, 12:00 PM EST
- Where
- Wayne County, 1.14 mi SSW of East Germantown to 1.07 mi E of Pennville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.805, -85.140
Frank Meyers Road was flooded and closed south of Hagerstown.
Flash Flood, Ripley
- When
- March 18, 11:27 PM EST to March 19, 6:00 PM EST
- Where
- Ripley County, 1.53 mi NE of Cross Plains to 1.27 mi SW of Spades
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 38.968, -85.183
Seventy percent of all roads in Ripley County were flooded and closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89123, 89124, 89126, 89127, 89125, 87492, 89128, 87498.